Hail, Rockingham
- When
- May 9, 9:40 PM EST
- Where
- Rockingham County, Mayodan
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.420, -79.970
An upper disturbance moving across the Ohio Valley into the Mid Atlantic States helped develop thunderstorms across northwest North Carolina during the evening of May 9th. A few storms became severe producing up to golf ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An upper disturbance moving across the Ohio Valley into the Mid Atlantic States helped develop thunderstorms across northwest North Carolina during the evening of May 9th. A few storms became severe producing up to golf ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 9, 6:42 PM EST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 742 PM EDT FRI MAY 9 2008 .SYNOPSIS... A COLD FRONT HAS MOVED THROUGH THE FORECAST AREA. AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA TONIGHT. ANOTHER STRONG AREA OF LOW PRESSURE WILL TRACK ACROSS THE REGION SUNDAY. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... HAVE EXPANDED CHANCE OF RAIN INTO THE EASTERN COUNTY WARNING AREA BASED ON THE LATEST RADAR TRENDS. NO OTHER CHANGES AT THIS TIME. && .SHORT TERM /9 PM THIS EVENING THROUGH MONDAY NIGHT/... SKIES MANAGED TO CLEAR SOMEWHAT TODAY...MORE SO OVER THE SOUTHERN CWA THAN IN THE NORTH. CURRENTLY MONITORING AN UPPER LEVEL DISTURBANCE COMING ACROSS THE OHIO VALLEY...WATER VAPOR IMAGERY CAPTURES IT PRETTY WELL. THIS FEATURE WILL PROVIDE AN OPPORTUNITY FOR SHOWERS AND A FEW THUNDERSTORMS DURING THE OVERNIGHT...BUT SHOULD CLEAR THE AREA SATURDAY MORNING. IN ADDITION TO THE THREAT OF SHOWERS...THE MOIST GROUND WILL PROMOTE SOME LATE NIGHT FOG AND STRATUS...ESP AREAS THAT DID NOT HAVE A CHANCE TO MIX OUT VERY WELL FRIDAY. CLOUDS...FOG AND SHOWERS SHOULD DEPART FOR A FAIR SATURDAY AFTERNOON. BREAKS IN THE CLOUD COVER MAY BE SLOW TO DEVELOP (SIMILAR TO FRIDAY)...BUT AT LEAST THERE SHOULD NOT BE ANY PCPN. TEMPS WILL BE THE WARMEST IN THE SRN CWA...COOLEST IN THE NORTH WHERE CLOUDS WILL BE SLOWER TO DEPART. WITH SHRT RNG MODELS DEPICTING A STRONG WEDGE IN PLACE...DID LOWER MAX T SEVERAL DEGREES ON SUNDAY. THIS SHOULD SHIFT THE OPPORTUNITY FOR STRONGER STORMS EITHER OUT OF THE CWA...OR ALONG THE PIEDMONT WHERE WARM FRONT/STRNG LLVL SHEAR MAY STILL ARRIVE LATE DAY. HOWEVER...FOR NOW...SPC HAS SHIFTED SLIGHT RISK SOUTH OF OUR REGION. HVY RAIN MAY DEVELOP WITH WARM HUMID AIRMASS GETTING FORCED OVER COOL WEDGE. AS USUAL...ANY TSTORMS WHICH DEVELOP ALONG THE FRONT MAY ROB MOISTURE FLUX THIS FAR NORTH. DESPITE THIS...WITH BOTH NAM/GFS ON BOARD FOR HVY RAINFALL...A FLOOD WATCH IWILL NEED TO BE CONSIDERED ON FUTURE SHIFTS WITH THE HVY RAIN WHICH ALREADY FELL THURSDAY. ALSO...STRENGTHENING LOW PRESSURE WRAPPING UP OFF DELMARVA IS TAKING A FAVORABLE TRACK FOR GUSTY WINDS...ESPECIALLY ALONG THE HIGHEST SPOTS SUNDAY NIGHT/MONDAY MORNING. && .LONG TERM /TUESDAY THROUGH FRIDAY/... SEVERAL FACTORS ON THE H5 CHART WILL LEAD TO A POTENTIALLY ACTIVE END OF NEXT WEEK. THE CLOSED UPPER HIGH NORTH OF HUDSON BAY...WHICH BROKE OFF FROM PERSISTENT RIDGING ACROSS THE NORTH ATLANTIC...WILL HELP TO FORCE ENERGY BREAKING OFF FROM A STRONG GYRE SW OF ALASKA...INTO THE MIDWEST. CLOSER TO HOME...THE AREA OF LOW PRESSURE PASSING THROUGH THE MIDDLE ATLANTIC ON SUNDAY WILL STRENGTHEN OFF THE EAST COAST AND HEIGHTS WILL INCREASE BEHIND IT AND AHEAD OF A STRONGER CLOSED H5 LOW EVOLVING IN THE MIDWEST. THE BIG QUESTION IS...WILL THIS LOW DISPLACE THE OMEGA SIGNATURE MORE OFF THE EAST COAST /GFS/...OR WILL IT STALL WEST OF THE CWA AND DIG /ECMWF/ INTO THE GULF COAST STATES? IF THE ECMWF VERIFIES...THE END OF THE WEEK AND NEXT WEEKEND COULD VERY WET. DIDNT MAKE MANY CHANGES TO CURRENT FORECAST CONSIDERING THE ECMWF/GFS DIFFERENCES...BUT TRIED TO LEAN INTO THE ECMWF SOLUTION BASED UPON ITS RECENT PERFORMANCE. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... LOW CLOUDS WITH CONVECTION AND FOG WILL HINDER AVIATION OPERATIONS DURING THE PERIOD. MOUNTAIN OBSCURATIONS AND TURBULENCE ARE POSSIBLE ESPECIALLY IN THE WEST. PILOTS SHOULD CHECK AIRMETS AND SIGMETS. AN UPPER LEVEL DISTURBANCE WILL BRING SCATTERED SHOWERS TO THE AREA TONIGHT...BUT OF MORE CONCERN WILL BE THE MOIST GROUND AND BOUNDARY WHICH WILL PROMOTE THE FORMATION OF FOG AND STRATUS. AREAS OF LIFR/IFR FOG ARE POSSIBLE BETWEEN 08Z AND 14Z AT KLWB AND THE GREENBRIER VALLEY OF WEST VIRGINIA. CLOUDS WILL BE SLOW TO CLEAR SATURDAY...BUT WILL TRANSITION LOWER AGAIN FOR SATURDAY NIGHT AND SUNDAY AS ANOTHER SYSTEM APPROACHES FROM THE WEST. THE WEATHER PATTERN IS FAVORING THE PASSAGE OF MORE FRONTAL SYSTEMS FOR NEXT WEEK. THIS WILL RESULT IN FEWER VFR BREAKS WITH SHOWERS AND THUNDERSTORMS RESULTING IN AREAS OF MVFR/IFR CONDITIONS. THE MOIST GROUND WILL ALSO FAVOR AREAS OF LATE NIGHT FOG AND STRATUS. && .HYDROLOGY... THURSDAY NIGHT RAINFALL IN THE UPPER DAN BASIN RANGED FROM 2 TO 4 INCHES WITH ISOLATED 5 INCH+ AMOUNTS IN PARTS OF HENRY COUNTY. BASINWIDE AVERAGE RAINFALL ABOVE DANVILLE WAS IN THE 2.5 TO 3 INCH RANGE. RIVER FLOOD WARNINGS WERE ISSUED FRIDAY MORNING FOR THE DAN FROM DANVILLE TO SOUTH BOSTON. THE DAN ROSE ABOVE FLOOD STAGE EARLY FRIDAY AFTERNOON AND IS FORECAST TO CONTINUE ITS RAPID RISE AND CREST NEAR 22 FEET AFTER MIDNIGHT. THIS IS CONSIDERED MODERATE FLOOD STAGE AT DANVILLE...ALTHOUGH SERIOUS PROBLEMS DO NOT GENERALLY OCCUR BELOW 22 OR 23 FEET. THE DAN WILL CONTINUE TO RISE RAPIDLY DOWNSTREAM AT PACES AND SOUTH BOSTON...THOUGH NOT REACHING FLOOD STAGE UNTIL SATURDAY. NO SUBSTANTIAL RAINFALL IS FORECAST THROUGH SATURDAY WHICH MAKE RIVER FORECASTS LESS PROBLEMATIC. MEANWHILE THE ROANOKE RIVER BELOW SMITH MOUNTAIN LAKE AND DOWNSTREAM OF BROOKNEAL HAS RISEN SIGNIFICANTLY. THE RIVER IS EXPECTED TO REACH NEAR BANK FULL. MINOR FLOODING IS FORECAST AT RANDOLPH. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...AMS SHORT TERM...KM LONG TERM...KM AVIATION...KK/PM HYDROLOGY...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 618 PM EDT FRI MAY 9 2008 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047- WVZ042>045-101100- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS- MONROE-GREENBRIER- 618 PM EDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN AREA OF LOW PRESSURE DEVELOPING ALONG THE SOUTHEAST COAST...IN CONJUNCTION WITH AN OCCLUDED FRONT...MAY ALLOW HEAVY RAIN TO DEVELOP THROUGH MUCH OF SUNDAY AND INTO SUNDAY NIGHT. WATER PROBLEMS...ON STREAMS AND RIVERS...MAY DEVELOP CONSIDERING THE RAIN WHICH WAS RECEIVED ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044-058-059-101100- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 618 PM EDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT HEAVY RAIN THAT FELL THURSDAY NIGHT HAS RESULTED IN SIGNIFICANT RISES ALONG THE DAN AND ROANOKE RIVERS. MODERATE RIVER FLOODING IS EXPECTED AT DANVILLE...PACES...AND SOUTH BOSTON ON THE DAN RIVER. MINOR FLOODING MAY OCCUR AT MADISON...WENTWORTH...AND NEAR EDEN. MINOR FLOODING IS EXPECTED AT RANDOLPH ON THE ROANOKE RIVER TONIGHT AND SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN AREA OF LOW PRESSURE DEVELOPING ALONG THE SOUTHEAST COAST...MAY ALLOW HEAVY RAIN TO DEVELOP THROUGH MUCH OF SUNDAY AND INTO SUNDAY NIGHT. WATER PROBLEMS...ON STREAMS AND RIVERS...MAY DEVELOP ONCE AGAIN CONSIDERING RAIN WHICH WAS RECEIVED ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 739 PM EDT FRI MAY 9 2008 VAZ009-012-015-100045- GRAYSON VA-SMYTH VA-WYTHE VA- 739 PM EDT FRI MAY 9 2008 AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SALTVILLE...OR ABOUT 3 MILES WEST OF QUARRY...MOVING EAST AT 24 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CHILHOWIE AT 750 PM EDT...BROADFORD AT 755 PM EDT...ADWOLF AT 805 PM EDT...MOUNT ROGERS SUMMIT AT 810 PM EDT...MARION AND HUNGRY MOTHER STATE PARK AT 815 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 859 PM EDT FRI MAY 9 2008 VAZ012-100200- WYTHE VA- 859 PM EDT FRI MAY 9 2008 AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF WYTHEVILLE...OR ABOUT 4 MILES NORTH OF CRIPPLE CREEK...MOVING EAST AT 31 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...COLEMAN STORE AND IVANHOE AT 905 PM EDT...MAX MEADOWS AT 915 PM EDT...AND GRAHAMS FORGE AT 920 PM EDT. EXPECT RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES DURING THE NEXT HOUR. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 936 PM EDT FRI MAY 9 2008 VAZ013-016-017-100230- FLOYD VA-PULASKI VA-CARROLL VA- 936 PM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORM WITH HEAVY RAINS... AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF INDIAN VALLEY...OR ABOUT 4 MILES NORTH OF DUGSPUR...MOVING EAST AT 33 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WILLIS...ALUM RIDGE AT 950 PM EDT...FLOYD AT 1005 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE EXPECTED WITH THIS STORM. PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS STORMS. 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 951 PM EDT FRI MAY 9 2008 VAZ007-010-012-100245- WYTHE VA-BLAND VA-TAZEWELL VA- 951 PM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORM WITH HEAVY RAINS AND SMALL HAIL... AT 947 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF TAZEWELL...OR ABOUT 4 MILES EAST OF CLIFFIELD...MOVING EAST AT 33 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...TIPTOP AT 1000 PM EDT...GRATTON AT 1005 PM EDT...BURKES GARDEN AT 1010 PM EDT...CERES AT 1015 PM EDT...SUITER AT 1025 PM EDT... FAVONIA...BASTIAN AT 1030 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM. PONDING OF WATER IS POSSIBLE IN LOW LYING AND POOR DRAINAGE AREAS. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL 3 SW JERICHO 36.25N 79.40W
05/09/2008 E0.75 INCH CASWELL NC PUBLIC
0233 AM HAIL 8 NNE VIRGILINA 36.66N 78.73W
05/09/2008 E0.75 INCH HALIFAX VA PUBLIC
0225 AM HAIL 5 ESE CLUSTER SPRINGS 36.59N 78.83W
05/09/2008 E0.75 INCH HALIFAX VA PUBLIC
HAIL COVERED THE GROUND
&&
RSTONEFISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 956 PM EDT FRI MAY 9 2008 NCZ003>005-VAZ016-017-032-043-100300- ROCKINGHAM NC-STOKES NC-SURRY NC-PATRICK VA-FLOYD VA-CARROLL VA- HENRY VA- 956 PM EDT FRI MAY 9 2008 ...STRONG THUNDERSTORM WITH HEAVY RAINS AND SMALL HAIL... AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF ARARAT...MOVING EAST AT 32 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...COLLINSTOWN...FRANCISCO AT 1010 PM EDT...STUART...BUFFALO RIDGE AT 1015 PM EDT...LAWSONVILLE... LAWSONVILLE AT 1020 PM EDT...CRITZ AT 1030 PM EDT...PENNS STORE... SANDY RIDGE AT 1035 PM EDT...SPENCER AT 1040 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM. PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AND LOW LYING AREAS. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. 07
The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 02:38 UTC.
4 hail. Local standard time, as filed.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99496, 99498, 99500, 99502.